Nonlinear Dynamics

, Volume 63, Issue 4, pp 639–653 | Cite as

Analysis of stability and bifurcation for an SEIV epidemic model with vaccination and nonlinear incidence rate

Original Paper

Abstract

In this paper, an SEIV epidemic model with vaccination and nonlinear incidence rate is formulated. The analysis of the model is presented in terms of the basic reproduction number R0. It is shown that the model has multiple equilibria and using the center manifold theory, the model exhibits the phenomenon of backward bifurcation where a stable disease-free equilibrium coexists with a stable endemic equilibrium for a certain defined range of R0. We also discuss the global stability of the endemic equilibrium by using a generalization of the Poincaré–Bendixson criterion. Numerical simulations are presented to illustrate the results.

Keywords

Epidemic model Backward bifurcation Global stability Nonlinear incidence rate Bendixson criterion 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Thieme, H.R.: A model for the spatial spread of an epidemic. J. Math. Biol. 4, 337–351 (1977) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Wilson, L.O.: An epidemic model involving a threshold. Math. Biosci. 15, 109–121 (1972) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Zhen, J., Haque, M., Liu, X.: Pulse vaccination in the periodic infection rate SIR epidemic model. Int. J. Biomath. 1(4), 409–432 (2008) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Zou, W., Xie, J.: An SI epidemic model with nonlinear infection rate and stage structure. Int. J. Biomath. 2(1), 19–27 (2009) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Meng, X., Li, Z., Wang, X.: Dynamics of a novel nonlinear SIR model with double epidemic hypothesis and impulsive effects. Nonlinear Dyn. 59(3), 503–513 (2010) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Li, M.Y., Muldowney, J.S.: Global stability for the SEIR model in epidemiology. Math. Biosci. 125, 155–164 (1995) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Wilson, E.B., Worcester, J.: The law of mass action in epidemiology. Proc. Natl. Acad. Sci. 31, 24–34 (1945) CrossRefMathSciNetGoogle Scholar
  8. 8.
    Wilson, E.B., Worcester, J.: The law of mass action in epidemiology. II. Proc. Natl. Acad. Sci. 31, 109–116 (1945) CrossRefMathSciNetGoogle Scholar
  9. 9.
    Severo, N.C.: Generalizations of some stochastic epidemic models. Math. Biosci. 4, 395–402 (1969) MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Capasso, V., Serio, G.: A generalization of Kermack–McKendrick deterministic epidemic model. Math. Biosci. 42, 43–61 (1978) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Liu, W.M., Levin, S.A., Iwasa, Y.: Influence of nonlinear incidence rates upon the behavior of SIRS epidemiological models. J. Math. Biol. 23, 187–204 (1986) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    van den Driessche, P., Watmough, J.: A simple SIS epidemic model with a backward bifurcation. J. Math. Biol. 40, 525–540 (2000) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    van den Driessche, P., Watmough, J.: Epidemic solutions and endemic catastrophes. Fields Inst. Commun. 36, 247–57 (2003) Google Scholar
  14. 14.
    Liu, H., Xu, H., Yu, J., Zhu, G.: Stability on coupling SIR epidemic model with vaccination. J. Appl. Math. 2005(4), 301–319 (2005) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Greenhalgh, D.: Analytical threshold and stability results on age-structured epidemic model with vaccination. Theor. Popul. Biol. 33, 266–290 (1988) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Moghadas, S.M., Gumel, A.B.: A mathematical study of a model for childhood diseases with non-permanent immunity. J. Comput. Appl. Math. 157(2), 347–363 (2003) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48 (2002) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Castillo-Chavez, C., Song, B.J.: Dynamical models of tuberculosis and their applications. Math. Biosci. Eng. 1, 361–404 (2004) MATHMathSciNetGoogle Scholar
  19. 19.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields. Springer, Berlin (1983) MATHGoogle Scholar
  20. 20.
    Hale, J.K.: Ordinary Differential Equations. Wiley, New York (1969) MATHGoogle Scholar
  21. 21.
    Thieme, H.R.: Convergence results and a Poincaré–Bendixson trichotomy for asymptotically autonomous differential equations. J. Math. Biol. 30, 755–763 (1992) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Hirsch, M.W.: Systems of differential equations that are competitive or cooperative VI: A local C r closing lemma for 3-dimensional systems. Ergod. Theory Dyn. Syst. 11, 443–454 (1991) MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Li, J.: Simple mathematical models for interacting wild and transgenic mosquito populations. Math. Biosci. 189, 39–59 (2004) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Li, J., Zhou, Y., Ma, Z., Hyman, J.M.: Epidemiological models for mutating pathogens. SIAM J. Appl. Math. 65, 1–23 (2004) MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Li, M.Y., Graef, J.R., Wang, L., Karsai, J.: Global dynamics of a SEIR model with varying total population size. Math. Biosci. 160, 191–213 (1999) MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Freedman, H.I., Ruan, S., Tang, M.: Uniform persistence and flows near a closed positively invariant set. J. Differ. Equ. 6, 583–600 (1994) MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Hutson, V., Schmitt, K.: Permanence and the dynamics of biological systems. Math. Biosci. 111, 1–71 (1992) MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Martin, R.H. Jr.: Logarithmic norms and projections applied to linear differential systems. J. Math. Anal. Appl. 45, 432–454 (1974) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.School of Mathematical SciencesNanjing Normal UniversityNanjingP.R. China
  2. 2.College of Mathematics and Information ScienceXinyang Normal UniversityXinyangP.R. China
  3. 3.School of ScienceBeijing University of Civil Engineering and ArchitectureBeijingP.R. China

Personalised recommendations